Virginia, 2019

Damaging Winds and Lightning Strike in Virginia, August 23, 2019

August 23, 2019 · NWS RNK · 6 events in 3 counties and zones

Scattered thunderstorms formed in the afternoon hours thanks to a very moist and unstable atmosphere. There storms mainly produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Scattered thunderstorms formed in the afternoon hours thanks to a very moist and unstable atmosphere. There storms mainly produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 23, 1:37 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 23, 1:37 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
237 PM EDT Fri Aug 23 2019

.SYNOPSIS...
A cold front will move through the Appalachians and central mid
Atlantic region, bringing showers and thunderstorms to the
area into this evening. A wedge of high pressure will then
build in overnight and bring much cooler weather with some light
showers possible for the weekend.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 230 PM EDT Friday...

Visible satellite imagery shows that clouds have broken up and
allowed for destabilization ahead of the cold front which has
entered from the north and already cleared the Interstate 64
corridor. The current activity on radar is just starting to
encounter the more unstable environment so anticipate convective
trends will be increasing through the afternoon. Anticipate
clusters evolving into more of a linear mode with a primary
threat of damaging winds, particularly east of the Blue Ridge
into Southside where better instability and shear will overlap.
Will also be watching for development of deeper cores which may
support large hail, as well as a small chance of rotating storms
especially in the vicinity of the enhanced shear along the
frontal boundary as it pushes in. Will also be alert for locally
heavy rainfall and potential hydro issues.

A strong wedge then builds in overnight with lingering
sprinkles and some fog, along with much cooler temperatures for
Saturday. Expect highs tomorrow only in the lower 70s east of
the Blue Ridge with mid/upper 60s to the west.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 230 PM EDT Friday...

The wedge that will spread southwest through the region Saturday
will remain in place well into early next week as it appears at
this time. Temperatures will be much cooler than recent weeks,
actually below normal for high temperatures, closer to normal
for low temperatures. While the deeper moisture will be pushed
further south by Sunday, the remains considerable question as to
whether or not this moisture will remain far enough south of our
area to allow at least the northern parts of the CWA to remain
dry and with less cloudiness. Areas south of the Blue Ridge are
most certain to remain cloudy through the period with periods of
rain and/or drizzle. Upslope moist easterly flow will likely
leave the eastern slopes of the Blue Ridge, especially from
Watauga northeast toward Floyd cloudy, cooler than normal, and
with frequent periods of drizzle and/or rain through the period.
Areas north of U.S. 460 should remain dry Sunday into Monday,
but moisture will start returning northward by Tuesday as the
frontal boundary dissipates. The entire period cloud end up
being cloudy, damp, and relatively cool in the southwest part of
the CWA, especially northwest NC, while areas closer to I-64
should see periods of sun and slightly warmer daytime
temperatures. Hazardous weather during this period appears
unlikely as the potential for thunderstorms will be minimal and
rainfall, at least at this time, should be modest with a non-
tropical atmosphere and lowered PWATS, that is the deeper
moisture relegated further south of our CWA.

With 850mb temperatures more in the +14C to +16C range compared
to the +20C readings of recent weeks, maximum temperatures
should be mainly in the 70s to lower 80s northeast, with lows
mainly in the 50s west to 60s east. These readings are just a
bit below normal.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 230 PM EDT Thursday...

A much cooler and drier period appears to be in store for the
into early next week. Highs will be 10 to 15 below what has
recently been experienced with daily highs in the 70s or even
upper 60s and overnight lows will be 50s west to low 60s east.
Will certainly feel different. The surface high will shift north
and east toward mid-week with increasing southerly flow and
warmer temperatures along with renewed chances for mainly
afternoon convection.

An approaching front toward mid- to late late week will
possibly trigger a few stronger thunderstorms in an increasingly
warm and unstable air mass. A trough of low pressure currently
along the FL coast has been given a 30 percent chance of
tropical storm formation near the SC/NC coast in the latest NHC
5- day outlook but impacts on the local weather look to be
negligible or minimal at this writing.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 230 PM EDT Friday...

Frontal boundary is sagging southward through the region, and
will continue to make slow progress before pushing just south of
the region tonight as a cool wedge of high pressure builds in.
This will result in generally VFR conditions, but lower flight
conditions can be expected in showers and thunderstorms with
locally heavy rain and gusty winds this afternoon into the
evening. There will then be a fairly quick transition to IFR
conditions as the wedge builds in with low cigs and some fog
overnight into Saturday. There may be some gradual improvement
in cigs toward the end of the period but will not get too
specific that far out.

Winds will be a bit gusty mainly along and west of the Blue
Ridge early due to convective mixing, then become a bit gusty
east of the Blue Ridge as the wedge surges in on robust
northeasterly flow tonight.

.Extended Aviation Discussion...

Improving conditions with more in the way of VFR will be
possible for Sunday, pending just how far south of the Mid
Atlantic area the front progresses. Some MVFR showers are
possible in the southwest Virginia and northwest North Carolina
on Monday. Scattered showers and thunderstorms with MVFR
conditions are expected Tuesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...MBS/AMS
Hazardous weather outlook, Aug 23, 2:31 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
331 PM EDT Fri Aug 23 2019

NCZ004>006-VAZ017-032-033-043>046-058-059-240900-
Stokes-Rockingham-Caswell-Floyd-Patrick-Franklin-Henry-Pittsylvania-
Campbell-Appomattox-Halifax-Charlotte-
331 PM EDT Fri Aug 23 2019

...SEVERE THUNDERSTORM WATCH 612 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018>020-VAZ015-016-022>024-034-035-047-240900-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Grayson-Carroll-
Roanoke-Botetourt-Rockbridge-Bedford-Amherst-Buckingham-
331 PM EDT Fri Aug 23 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Strong to possibly severe thunderstorms are expected into this
evening. The main threat will be damaging wind.

Periods of heavy rain are likely on today and early night,
increasing the threat of urban and small stream flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>014-018>020-WVZ042>044-507-508-240900-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
331 PM EDT Fri Aug 23 2019

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 23, 11:43 AM EST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1243 PM EDT Fri Aug 23 2019

VAZ019-WVZ044-507-231745-
Alleghany-Eastern Greenbrier-Monroe-
1243 PM EDT Fri Aug 23 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY,
EASTERN GREENBRIER, AND MONROE COUNTIES THROUGH 145 PM EDT...

At 1243 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lake Moomaw to Asbury. Movement was
east at 55 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Alleghany...
Covington...
Clifton Forge...
Lewisburg...
and White Sulphur Springs.

This includes The following Location The West Virginia State
Fairgrounds.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3800 8000 3795 8005 3794 8003 3795 7993
      3789 7989 3788 7975 3784 7969 3787 7966
      3786 7961 3776 7967 3780 7982 3770 7992
      3760 8015 3762 8017 3763 8022 3761 8023
      3774 8067 3776 8067 3779 8066 3805 7996
TIME...MOT...LOC 1643Z 265DEG 48KT 3805 7990 3781 8056

RAB
Special weather statement, Aug 23, 12:28 PM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
128 PM EDT Fri Aug 23 2019

VAZ019-020-023-024-231830-
Bath-Botetourt-Rockbridge-Alleghany-
128 PM EDT Fri Aug 23 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BATH, BOTETOURT,
ROCKBRIDGE, AND ALLEGHANY COUNTIES THROUGH 230 PM EDT...

At 128 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Bells Valley to near
Jordan Mines. Movement was east at 55 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Lexington...
Buena Vista...
Covington...
Clifton Forge...
and Buchanan.

This includes The following Location VMI.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3818 7951 3815 7953 3817 7944 3809 7949
      3788 7915 3780 7917 3779 7920 3781 7923
      3779 7927 3766 7935 3761 7946 3757 7943
      3749 7956 3745 7959 3748 7966 3754 7997
      3766 8003 3760 8015 3766 8028 3824 7974
TIME...MOT...LOC 1728Z 252DEG 46KT 3814 7940 3770 8018

RAB
Special weather statement, Aug 23, 1:28 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
228 PM EDT Fri Aug 23 2019

VAZ023-024-034-035-045-231930-
Botetourt-Amherst-Campbell-Bedford-Rockbridge-
228 PM EDT Fri Aug 23 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT Botetourt, Amherst,
Campbell, Bedford, and Rockbridge COUNTIES THROUGH 330 PM EDT...

At 227 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Montebello to near Glasgow to near
Springwood. Movement was south at 25 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Lynchburg...
Buena Vista...
Bedford...
Amherst...
and Buchanan.

This includes The following Locations Liberty University, The
National D-Day Memorial, and Lynchburg Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3786 7915 3781 7917 3781 7914 3778 7911
      3778 7907 3772 7907 3770 7902 3750 7894
      3750 7895 3749 7894 3745 7901 3743 7902
      3736 7898 3725 7917 3715 7952 3754 7988
      3768 7942 3790 7916
TIME...MOT...LOC 1827Z 348DEG 24KT 3784 7916 3763 7941 3752 7979

RAB
Special weather statement, Aug 23, 1:49 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
249 PM EDT Fri Aug 23 2019

VAZ007-231930-
Tazewell-
249 PM EDT Fri Aug 23 2019

...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL COUNTY THROUGH 330 PM
EDT...

At 247 PM EDT, a strong thunderstorm was located near Jewell
Ridge and Bandy, moving southeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Bluefield...
Tazewell...
Cedar Bluff...
Burkes Garden...
and Jewell Ridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3719 8181 3724 8174 3720 8168 3721 8156
      3726 8150 3728 8141 3727 8128 3723 8123
      3722 8128 3717 8126 3715 8133 3712 8126
      3709 8127 3704 8146 3701 8144 3699 8148
      3700 8148 3702 8147 3700 8153 3713 8184
TIME...MOT...LOC 1847Z 292DEG 20KT 3719 8171

RAB
Special weather statement, Aug 23, 1:55 PM EST, 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
255 PM EDT Fri Aug 23 2019

VAZ047-231945-
Buckingham-
255 PM EDT Fri Aug 23 2019

...A STRONG THUNDERSTORM WILL AFFECT BUCKINGHAM COUNTY THROUGH 345
PM EDT...

At 254 PM EDT, a strong thunderstorm was located near Wingina,
moving southeast at 35 mph. Other thunderstorms were developing near
Andersonville and just northeast of Gold Hill.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Buckingham...
Dillwyn...
New Canton...
Toga...
and Centenary.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3764 7825 3734 7847 3745 7870 3755 7882
      3764 7877 3763 7874 3764 7871 3767 7872
      3768 7869 3770 7869 3768 7866 3768 7864
      3771 7865 3774 7863 3775 7844 3769 7824
TIME...MOT...LOC 1854Z 294DEG 33KT 3756 7872

RAB
Special weather statement, Aug 23, 2:46 PM EST, 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
346 PM EDT Fri Aug 23 2019

NCZ004-005-232030-
Stokes-Rockingham-
346 PM EDT Fri Aug 23 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN STOKES AND WESTERN
ROCKINGHAM COUNTIES...

Until 430 PM EDT.

At 346 PM EDT, a strong thunderstorm was located over Hanging Rock
State Park, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Eden...
Wentworth...
Mayodan...
Madison...
and Walnut Cove.

LAT...LON 3626 8034 3646 8034 3653 7978 3625 7980
TIME...MOT...LOC 1946Z 270DEG 17KT 3635 8026

VFJ

The radar

The Roanoke radar (KFCX), 122 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Appomattox

When
August 23, 2:54 PM EST
Where
Appomattox County, 2.13 mi W of Spout Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.347, -78.959

One large tree was blown down by severe thunderstorm winds on Phoebe Pond Road.

Thunderstorm Wind, Appomattox

When
August 23, 3:00 PM EST
Where
Appomattox County, 2.97 mi NNE of Evergreen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.340, -78.760

A tree was blown down onto power lines by severe thunderstorm winds on Morning Star Road.

Thunderstorm Wind, Halifax

When
August 23, 5:47 PM EST
Where
Halifax County, 1.35 mi NNE of Alton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.588, -78.991

One tree was downed by severe thunderstorm winds at the intersection of Cluster Springs Road and Turbeville Road.

Thunderstorm Wind, Halifax

When
August 23, 5:48 PM EST
Where
Halifax County, 0.62 mi ENE of South Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.705, -78.890

One tree was downed by severe thunderstorm winds on Hodges Street.

Thunderstorm Wind, Danville (C)

When
August 23, 5:56 PM EST
Where
Danville (C) County, 1.11 mi W of Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.590, -79.410

A tree was blown down onto Memorial Drive by severe thunderstorm winds and was blocking both lanes of traffic.

Lightning, Halifax

When
August 23, 6:16 PM EST
Where
Halifax County, 3.04 mi NE of Mayo
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.600, -78.840

Lightning struck a tree at the intersection of North Fork Church Road and Wilson Road, causing it to catch on fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850259, 850260, 850262, 850263, 850264, 850258.